Geriatrician | Geriatric Medicine Questions Psychiatrist

How do drugs affect cognitive testing results at the hospital?

My father is 89 and a retired private pilot as of a year ago with heart issues. Until a year ago he had been doing his own maintenance and certifications on his plane so he is still sharp-minded. His chart said he could not tolerate Morphine (responds violently, restlessly) and has claustrophobia.

Recently Dad went to the hospital because he was having leg pains and wanted to make sure he was ok (maybe just lack of exercise). During the exam, he was administered Ativan. He had a very severe reaction to it including strong aggressiveness and confusion so it was noted that he did not tolerate Ativan. One hour later Dad was given cognitive tests which he completely failed on all fronts. (Couldn't even draw a clock). The hospital reported Dad to DMV and said he was incapable of driving and suffered from Dementia because of his cognitive test results and uncontrollable actions. Several days later Dad was fine but could not remember everything that happened at the hospital due to his drugged state. He was functioning normally again.

My first question is, was it reasonable to give cognitive tests one hour after the patient had been dosed with Ativan? Also, should they have taken into consideration the note that he had a visible, severe reaction to the drug?

My second question is, was it reasonable for the staff to decide my Dad had Dementia because of his actions after being drugged and failing the cognitive tests?

Please let me know if I did not give the right information for you to do your analysis.

Male | 89 years old
Complaint duration: 3 days
Medications: he was experimenting with his PCP to find something to help with pain he had in his lower legs
Conditions: some heart conditions, reactions to most medications accept Benedril & Tylenol

2 Answers

This is a very complicated situation and it is important to first say that I cannot second guess the decisions of the medical team treating your father. I would suggest that you reach out to those who treated your father. It will be important to get the hospital records that show that your father was impaired after receiving the ativan . It might also be helpful to have your father's cognitive status re-evaluated now that he seems clear, this can rule in or out whether there is really any cognitive impairment. If your father wishes to continue to drive, it is going to be necessary to show documented proof that he is not cognitively impaired.
Your father should never have been given cognitive tests an hour after his first (and problematic) exposure to lorazepam (Ativan). The drug can easily interfere with cognitive functioning even if no bad reaction. You should insist he be retested.
Have a question aboutPsychiatrist?Ask a doctor now